MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516750
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Dysphagia/ Odynophagia (1815)
Date of Event 05/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device component coded 515 relates to problem code 1395 for the reported event of stent migration.The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018, that a wallflex esophageal fully covered stent was implanted to treat a 5-6 cm benign peptic stricture in the stomach near the esophagus during a stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was very tight.According to the complainant, on (b)(6) 2018, post stent placement, the patient presented with dysphagia.An x-ray was performed to check for stent placement, and noted the stent had migrated.On (b)(6) 2018, the stent was removed with forceps during an esophagogastroduodenoscopy procedure.Reportedly, the patient's anatomy was dilated prior to stent removal.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.
 
Additional Manufacturer Narrative
A deployed and expanded wallflex esophageal fully covered stent was received for analysis; the delivery system was not returned.Visual examination of the returned device found a break in the stent retrieval suture.The stent was measured to be within specifications.No other issues with the stent were noted.The reported event that the stent migrated could not be confirmed based on the analysis of the returned device.The investigation concluded that the observed damage to the retrieval suture was likely a result of manipulation during withdrawal of the stent.The investigation concluded that migration is a known potential complication of metal stent placement and is noted within the directions for use (dfu).Therefore, the most probable root cause is anticipated procedural complications.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.A product labeling review identified that device was used in a manner inconsistent with the directions for use (dfu).Per the dfu, the device is contraindicated for "placement in esophageal strictures caused by benign tumors, as the long-term effects of the stent in the esophagus are unknown;" however, according to the complainant, the stent was implanted to treat a benign peptic stricture.
 
Event or Problem Description

Brand Name
WALLFLEX¿ ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7602048
Report Number3005099803-2018-01858
Device Sequence Number16618968
Product Code ESW
UDI-Device Identifier08714729778080
UDI-Public08714729778080
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2019
Device Model NumberM00516750
Device Catalogue Number1675
Device Lot Number0021920756
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer07/07/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR